Indiana, 2005Damaging Wind and Strong Wind in Indiana, March 31, 2005
March 31, 2005 · NWS IWX · 2 events in 2 counties and zones
1 strong wind, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 12:17 AM EST, 13 minutes earlier.
Area forecast discussion, Mar 31, 12:17 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1217 AM EST THU MAR 31 2005
.AVIATION...
AT 05Z...SFC COLD FRONT WAS NEAR THE ILLINOIS/INDIANA BORDER.
CONVECTION OUT AHEAD OF THE COLD FRONT WAS WEAKENING AS INSTABILITY
HAS DIMINISHED. SHOWERS WILL OCCUR AT KFWA AT ABOUT 06Z...AND A
RUMBLE OF THUNDER WILL BE POSSIBLE. PCPN SHOULD END AT KFWA BY
07Z. OTHERWISE...COLD FRONT WILL TRAVERSE THE CWFA BETWEEN 06Z AND
12Z. DRY SLOT WAS NOTED ON SATELLITE IMAGERY...SO VFR CONDITIONS
CAN BE EXPECTED DURING THIS TIME FRAME. THEN...COLD POOL OF AIR AND
LOW LVL MOISTURE WILL WRAP INTO THE REGION FROM THE WEST. AM
SKEPTICAL ON GUIDANCE WHICH TRIES TO KEEP KSBN AND KFWA IN THE VFR
CLOUD HEIGHT RANGE FROM 12Z TO 00Z. MODEL SOUNDING SUGGESTS THAT
CLOUD HEIGHT MAY BE MORE AROUND 2000 K FT...AND THIS IS POSSIBLE AS
CLOUD LVLS TEND TO LOWER DURING THE NIGHT. THUS...HAVE PLACED MVFR
CONDITIONS AT KSBN AND KFWA FOR MUCH OF THE DAYLIGHT HOURS. WINDS
WILL CONTINUE TO BE GUSTY AROUND SFC LOW PRESSURE...WHICH WILL MOVE
FROM WRN WISCONSIN TO SRN ONTARIO BY 00Z WEDNESDAY.
&&
.PREVIOUS DISCUSSION...
SHORT TERM...
TONIGHT AND THURSDAY...SCATTERED ONGOING SEVERE CONVECTION OVER IL
WEDNESDAY AFTERNOON WILL TRANSLATE EAST THIS EVENING AND OVERNIGHT.
MENTIONED CHANCE FOR TORNADOES OVER FAR WESTERN PORTIONS OF NORTHERN
INDIANA LATE THIS AFTERNOON AND EARLY TONIGHT AS LOW LEVEL HELICITY
RISES CLOSE TO 250. BEST CHANCE IS OVER FAR WEST AREAS OVER NORTHERN
INDIANA WHERE TORNADO WATCH IS IN EFFECT. SFC THETA E RIDGE EXTENDED
FROM SW IL INTO NORTHEAST IL NEAR CHICAGO AT 20Z. THIS RIDGE SHOULD
TRANSLATE EAST THIS EVENING...BRINGING FAVORABLE CONDITIONS FOR
LARGE HAIL AND DAMAGING WINDS AS MID LEVEL WINDS INCREASE AND AS
LEADING COLD FRONT OVER CENTRAL MISSOURI RACES NORTHEAST. ONCE FRONT
PASSES AND SFC LOWS MOVES INTO NORTHERN WI LATE TONIGHT...CHANCE FOR
STORMS WILL HAVE ENDED...SO HAVE JUST A CHANCE FOR SOME SHOWERS OVER
NORTHWEST AREAS THURSDAY AS SECOND COLD FRONT MOVES IN FROM THE
NORTHWEST.
LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY.
FOCUS PRIMARILY ON SHORT TERM AND FEW CHANGES TO LATER PERIODS. A
SLIGHT FAVOR TO GFS PER PMDHMD. MODEL DIFFERENCES WRT MOISTURE AND
DEGREE OF COLD AIR INTO CWA FRIDAY NIGHT CONTINUED WITH MIX
RAIN/SNOW EAST/NORTHEAST WITH GFS THERMAL PROFILE/THICKNESSES STILL
SUPPORTIVE OF SNOW. THEN TRANSITION TO ZONAL/WARMING THROUGH EARLY
NEXT WEEK WITH BROAD RIDGE HIGH PRESSURE FROM GREAT LAKES INTO
SOUTHEAST US. DEGREE OF MIDWEEK CYCLOGENESIS IN QUESTION BUT AS EPAC
WAVE TRIES TO PHASE WITH NORTHERN STREAM WAVE DROPPING SOUTHEAST
SHOULD BE ENOUGH FOCUS TO WARRANT AT LEAST CHANCE RAIN SHOWERS DY7.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&
AVIATION...HICKMAN
SHORT TERM...SKIP
LONG TERM...PBM
Hazardous weather outlook, Mar 30, 2:19 PM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EST WED MAR 30 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311050-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
219 PM EST WED MAR 30 2005
...SEVERE WEATHER POSSIBLE ACROSS THE REGION LATE THIS AFTERNOON AND
EARLY TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS CAUSING DAMAGING WINDS AND PRODUCING
LARGE HAIL ARE POSSIBLE LATE THIS AFTERNOON OVER WESTERN PORTIONS OF
NORTHERN INDIANA AND FAR SOUTHWEST LOWER MICHIGAN. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE POSSIBILITY OF SEVERE WEATHER WILL
EXIST ACROSS THE ENTIRE AREA EARLY TONIGHT INCLUDING LARGE HAIL AND
DAMAGING WINDS.
A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
NORTHEAST INTO THE WESTERN GREAT LAKES TONIGHT. THE AIRMASS WILL
BECOME MOIST AND UNSTABLE AHEAD OF THE COLD FRONT ACROSS THE WESTERN
GREAT LAKES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT
AHEAD OF THIS COLD FRONT AND SPREAD INTO NORTHERN INDIANA AND
SURROUNDING AREAS BY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Strong Wind, Huntington
- When
- March 31, 12:30 AM EST
- Where
- Huntington forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
A 30 year old drive-in movie theater screen near the city of Huntington was severely damaged as a result of winds estimated around 50 mph from a strong thunderstorm that moved through during the early morning hours of the 31st. No other damage to trees, power lines or other structures was reported. Estimates of around $60,000 were reported for repair to the screen and associated structures.
Thunderstorm Wind, Steuben
- When
- March 31, 1:28 AM EST
- Where
- Steuben County, Fremont
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -84.933
A measured 62 mph wind gust was reported by a spotter in Fremont.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, March 31, 20051 death · 1 event
- Flash Flooding and Hail in Georgia, March 31, 2005$1.1 million · 1.75 in hail · 23 events
- Damaging Wind in Texas, March 31, 20053 injured · $700,000 · 70 kt wind · 1 event
- Strong Wind in Alabama, March 31, 20053 injured · $40,000 · 1 event
- Flash Flood in Alabama, March 31, 2005$80,000 · 1 event
- Flash Flooding in Florida, March 31, 2005$75,000 · 2 events
- Hail in Mississippi, March 31, 2005$45,000 · 1.75 in hail · 9 events
- Lightning Strike in Alabama, March 31, 2005$65,000 · 1 event
- High Wind in California, March 31, 2005$50,000 · 54 kt wind · 3 events
- Flash Flood in Florida, March 31, 2005$40,000 · 1 event
- Hail and Damaging Wind in Georgia, March 31, 2005$25,000 · 1.75 in hail · 6 events
- Flash Flood in Alabama, March 31, 2005$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441271, 5441272.